What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 29, 2:09 PM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Apr 29, 2:09 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
309 PM EDT Wed Apr 29 2020
.SHORT TERM (Tonight and Thursday)...Convective line associated
with pre-frontal trough will build slowly east across the forecast
area this afternoon through the evening hours while there still
could be a shower with the actual cold front building in behind
this feature. However, most of the precipitation will have moved
east into the Carolinas after midnight. Some of the thunderstorms
may become briefly strong late this afternoon into the early
evening with a stronger convective gust or even some small hail
with the more well developed cells. Pressure gradient still rather
strong and maintained the wind products for the higher terrain and
lee of the highest ridges along the North Carolina border.
Thursday will be a mostly cloudy and cooler day with deep
moisture available for lifting as short wave energy rotates
through the base of the slow moving Eastern U.S. upper trough. As
the forecasts have been indicating for many days, the higher
probability of precipitation will be across the northern half of
the forecast area with lower pops across the south further away
from the best lift and moisture. In the moist environment around
tonight, lows will be right around normal for late April while
highs will be a good ten degrees below normal topping out only in
the 60s across most of the area.
.LONG TERM (Thursday Night through Wednesday)...Much of the long
term period looks to stay active under a predominantly amplified
pattern. The period begins with well-below normal temperatures and
rain showers with the best coverage in the higher elevations and
further northeast. The weekend will bring a significant warm-up
with chances for showers and thunderstorms by Sunday night. For
early next week, rain chances continue with seasonal temperatures.
Significant weather impacts during the period are not anticipated
at this time.
Thursday Night through Sunday
The period commences with much of the southeast being behind a
surface cold front with an area of low pressure centered in the
Great Lakes region. Aloft, a large upper-level trough and associated
cutoff low will have an axis almost completely centered over the
County Warning Area. Deterministic and ensemble guidance both agree
on 500mb heights nearly 20 dam below normal with 850mb temperatures
approaching the freezing mark. Accordingly, this upper and mid-level
pattern, combined with low-level moisture and 20 to 30 knots of
northwest 850mb flow, will keep the period into Friday cool in the
50s and 60s with the best coverage of rain in the higher elevations
of southwestern Virginia and East Tennessee. The 12Z NAM does
indicate 850mb temperatures dropping to 0 degrees Celsius Friday
afternoon in northeastern areas of the County Warning Area, so the
showers could end as flurries in the highest elevations. However,
accumulations are not anticipated at this time due to warm ground
temperatures and sun angle. Rain lingers into Friday evening in the
aforementioned areas due to orographic enhancement with the
northwest flow.
For Saturday, a surface high in the southeast and rising heights
will promote a significant warm-up and drier conditions. Currently,
seasonal highs in the 70s for non-mountain areas looks likely.
Heading into Sunday, heights aloft remain mostly constant with the
ridge becoming more flattened/zonal. Southerly to southwesterly flow
in the lower levels ahead of the next system tracking to the north
will supply WAA to bring 850mb temperatures to near 15 degrees
Celsius, about 5 degrees Celsius above normal. Highs on Sunday near
and above the 80-degree mark for lower elevation areas are likely
with mid-80s possible in the southern valley. With moisture
transport, significant heating, and the approaching system, 15 to 30
PoPs were utilized in many areas for Sunday to account for pulse
convection potential.
Monday through Wednesday
Sunday night heading into Monday, there are still some discrepancies
with timing for an approaching cold front that brings chances for
more organized convection. The GFS has become more progressive,
bringing the convection into the area in the evening/early nighttime
hours. Despite significant instability in place, the better shear
and dynamics are still suggested to be north of the area. Convection
in this time period still looks likely, but a weak low-level jet and
0 to 6 km bulk shear values of 30 knots or less are the inhibiting
factors with respect to severe potential. Northwest flow keeps 15 to
30 PoPs through Monday. Low timing confidence for another lee side
low in the Tuesday/Wednesday time frame keeps at least slight chance
PoPs in the forecast. The best timing consensus for the County
Warning Area at this time is Tuesday evening into Wendesday.
Just beyond the period, it is important to note that ensemble and
deterministic model guidance is coming into agreement for
significant troughing and negative 850mb temperature anomalies.
Accordingly, below normal temperatures in the eastern U.S. look
increasingly more likely later next week.
BW
&&
.AVIATION...
18Z TAF DISCUSSION.
Convection is developing in association with the pre-frontal
trough just west of the Cumberland Plateau, so this area of
precipitation will be moving into the Great Valley later this
afternoon into the evening, bringing deteriorating weather to the
terminals. Still a fair amount of vfr weather at tys and
tri before that line moves into the area. Scattered to numerous
showers with upper trough hanging around on Thursday with mvfr
weather through the end of the forecast period.
&&
.POINT TEMPS/POPS...
Chattanooga Airport, TN 51 65 48 71 49 / 40 30 20 10 0
Knoxville McGhee Tyson Airport, TN 51 62 47 66 47 / 90 50 50 30 0
Oak Ridge, TN 50 62 46 66 46 / 80 50 50 30 0
Tri Cities Airport, TN 48 60 44 58 44 / 100 60 70 60 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until midnight EDT tonight for Johnson-Southeast
Carter-Southeast Monroe-Unicoi.
High Wind Warning until midnight EDT tonight for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
Southeast Greene.
VA...NONE.
&&Hazardous weather outlook, Apr 29, 2:17 PM EST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
317 PM EDT Wed Apr 29 2020
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
317 PM EDT Wed Apr 29 2020 /217 PM CDT Wed Apr 29 2020/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
A surface trough and strong cold front will move through the
region tonight. A few strong storms could accompany this front.
This would be mainly in the southern plateau and southern
Tennessee valley and damaging winds would be the main hazard.
Additionally, showers and embedded thunderstorms along this front
will produce moderate to heavy rainfall at times. This could
result in isolated flash flooding. Again, the areas favored for
this would be mainly south of I-40.
Lastly, a high wind warning is in effect for the Smoky Mountains
through midnight tonight, with wind advisories for the rest of
the east Tennessee mountains. Gusts to around 70 mph can be
expected in the Smoky Mountains, with gusts to near 50 possible in
the advisory areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Apr 29, 4:12 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
512 PM EDT Wed Apr 29 2020
TNZ100>102-292200-
West Polk TN-East Polk TN-Bradley TN-
512 PM EDT Wed Apr 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BRADLEY AND POLK
COUNTIES UNTIL 600 PM EDT...
At 512 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Wildwood Lake, or 13 miles south of Cleveland, moving
northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Benton, Ducktown, Wildwood Lake, South Cleveland, William L.
Davenport Refuge, Waterville, Conasauga, Big Frog Mountain,
Parksville and Reliance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3499 8491 3507 8495 3527 8458 3527 8452
3528 8449 3526 8444 3502 8432 3499 8432
TIME...MOT...LOC 2112Z 247DEG 31KT 3499 8482
DGSSpecial weather statement, Apr 29, 4:38 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
538 PM EDT Wed Apr 29 2020
TNZ014-037>039-069-070-292230-
Jefferson TN-Claiborne TN-Hamblen TN-Union TN-Grainger TN-Knox TN-
538 PM EDT Wed Apr 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAIBORNE...
NORTHEASTERN KNOX...NORTHWESTERN JEFFERSON...GRAINGER...SOUTHEASTERN
UNION AND NORTHWESTERN HAMBLEN COUNTIES UNTIL 630 PM EDT...
At 537 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plainview, or 9 miles south of Maynardville, moving northeast at 50
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Morristown, Jefferson City, Maynardville, Rutledge, New Tazewell,
Bean Station, Tazewell, Plainview, New Market and Russellville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3654 8344 3646 8337 3643 8337 3641 8339
3642 8335 3641 8332 3633 8326 3632 8328
3629 8326 3628 8323 3629 8324 3630 8323
3624 8318 3601 8378 3619 8390
TIME...MOT...LOC 2137Z 237DEG 44KT 3611 8381
DGSSpecial weather statement, Apr 29, 4:45 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
545 PM EDT Wed Apr 29 2020
TNZ069>074-292230-
Blount Smoky Mountains TN-Jefferson TN-Sevier Smoky Mountains TN-
Knox TN-NW Blount TN-North Sevier TN-
545 PM EDT Wed Apr 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...EASTERN
BLOUNT...CENTRAL JEFFERSON AND SEVIER COUNTIES UNTIL 630 PM EDT...
At 545 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Knoxville to 8 miles northwest
of Smoky Mountains-Twentymile Creek. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Knoxville, Sevierville, Gatlinburg, Dandridge, Pigeon Forge, White
Pine, Baneberry, Smoky Mountains-Twentymile Creek, Smoky
Mountains-Fontana Area and Pittman Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3552 8401 3553 8399 3556 8400 3555 8402
3556 8402 3602 8377 3611 8324 3609 8324
3608 8325 3607 8325 3561 8345 3557 8349
3556 8359 3558 8361 3557 8363 3556 8376
3552 8385 3550 8400
TIME...MOT...LOC 2145Z 253DEG 36KT 3599 8375 3558 8397
DGSLocal storm report, Apr 29, 4:48 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
548 PM EDT WED APR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 2 NNE CALHOUN 35.32N 84.74W
04/29/2020 MCMINN TN TRAINED SPOTTER
ONE TREE DOWN ACROSS THE ROAD THAT CAUSED A
VEHICLE ACCIDENT. TIME ESTIMATED BY RADAR.
0523 PM TSTM WND DMG 1 WSW BEARDEN 35.93N 84.02W
04/29/2020 KNOX TN BROADCAST MEDIA
POWER LINES DOWN. TIME ESTIMATED BY RADAR.
0531 PM TSTM WND GST 2 N ALCOA 35.82N 83.98W
04/29/2020 M52 MPH BLOUNT TN ASOS
ASOS STATION KTYS KNOXVILLE MCGHEE TYSON.
&&Local storm report, Apr 29, 4:55 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT WED APR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM NON-TSTM WND GST COVE MOUNTAIN 35.70N 83.61W
04/29/2020 M72 MPH SEVIER TN MESONET
NPS MESONET SITE.
0100 PM NON-TSTM WND GST CAMP CREEK 36.11N 82.77W
04/29/2020 M53 MPH GREENE TN PUBLIC
NOAA ATDD MESONET SITE.
&&Special weather statement, Apr 29, 5:24 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
624 PM EDT Wed Apr 29 2020
TNZ016-017-039>044-073-074-292330-
Cocke Smoky Mountains TN-Sullivan TN-Washington TN-Hamblen TN-
Northwest Greene TN-Sevier Smoky Mountains TN-Northwest Cocke TN-
Southeast Greene TN-North Sevier TN-Hawkins TN-
624 PM EDT Wed Apr 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLIVAN...CENTRAL
HAWKINS...WESTERN WASHINGTON...COCKE...GREENE...SOUTHEASTERN SEVIER
AND EASTERN HAMBLEN COUNTIES UNTIL 730 PM EDT...
At 623 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Russellville to near Gatlinburg. Movement
was northeast at 55 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Johnson City, Kingsport, Morristown, Greeneville, Newport,
Rogersville, Tusculum, Surgoinsville, Parrottsville and Colonial
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3605 8260 3607 8264 3600 8278 3592 8282
3595 8290 3593 8292 3588 8290 3577 8299
3577 8316 3572 8325 3566 8330 3566 8334
3561 8345 3592 8335 3590 8331 3605 8324
3613 8328 3632 8322 3660 8255 3659 8241
TIME...MOT...LOC 2223Z 243DEG 46KT 3628 8324 3571 8342
DGS